Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 67, NWS Milwaukee, WI

August 3, 2003Jefferson County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 3, 2003, 3:44 PM CDT for Jefferson County, Wisconsin. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 3:44 PM CDT (20:44 UTC)
Expired
Aug 3, 2003, 4:45 PM CDT
In force
61 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Jefferson County, WI

The radar

The Milwaukee radar (KMKX), 24 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

434 
WUUS53 KMKX 032044
SVRMKX
WIC055-032145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
344 PM CDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 445 PM CDT

* AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF LAKE MILLS...MOVING
  SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JOHNSON CREEK AT 355 PM CDT.
  SULLIVAN AT 415 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD
LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 4321 8894 4302 8901 4287 8854 4313 8854

$$

DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:02 AM CDT, 12 hours 42 minutes earlier.

Area forecast discussion, Aug 3, 3:02 AM CDT, 12 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
302 AM CDT SUN AUG 3 2003

FCST FOCUS ON UPR SYS TDY AND MON.

CLSD OFF UPR LOW WL CONT TO ROTATE OVR RGN THRU MON. CD POOL WITH UPR
SYS AND SERIES OF S/WV ROTATING ARND UPR LOW...WL COMBINE WITH
INSTBLTY IN LWR LYRS TO PROD SCT TSTMS ACRS CWA TDY AND OVRNGT.
ALTHO UPR SYS XPCTD TO BE E OF CWA MON...INSTBLTY ALOFT CONTS AND
ALSO TSTM CHCS. LI/S TDY XPCTD TO BE ARND -4 WITH ETA CAPES NR 800.
MODELS INDCT SOME H2 DIV AND H8 MSTR CONV AS WELL. WBZERO ARND 9K TDY
SO HAIL SHOULD BE MAIN THREAT. MOS POPS LOOK RSNBL...WL BUMP MAV/NGM
TEMPS A BIT.

ALTHO UPR SYS DRIFTS EWD OF CWA TUE. CWA RMNS IN STEEP NW FLOW THRU
MID WEEK. MODELS INDCT SERIES S/WV CONTG IN NW FLOW. H5 TEMPS WM
SLOLY...BUT STILL COLD. WL KEEP CHC SHOWERS IN FCST THRU WED.

.MKX...NONE.

MK
Hazardous weather outlook, Aug 3, 11:57 AM CDT, 3 hours 47 minutes before
WIZ046-047-051-052-056>060-062>072-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1157 AM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS LITTLE OR NO RISK OF SEVERE WEATHER. SCATTERED THUNDERSTORMS
WILL INCREASE IN NUMBER THIS AFTERNOON AND CONTINUE INTO THE EVENING
HOURS. SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL. LOCALLY
HEAVY RAIN WILL ALSO ACCOMPANY THE STRONGER STORMS DUE TO A MOIST
AIRMASS AND SLOW MOVEMENT OF THE STORMS. URBAN AND SMALL STREAM
FLOODING WILL BE POSSIBLE INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SIMILAR SCENARIO IS EXPECTED AGAIN ON MONDAY. STORM CHANCES
SHOULD THEN GRADUALLY DECREASE AS THE UPPER LOW FINALLY MOVES OFF
TO THE EAST.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL PROBABLY NOT BE NEEDED.

TZ

In the hours before

Special weather statement, Aug 3, 2:40 PM CDT, 1 hour 4 minutes before
WIZ046-047-051-056>059-062>065-067>072-032030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
240 PM CDT SUN AUG 3 2003

...SCATTERED THUNDERSTORMS WITH HEAVY RAIN AND HAIL CONTINUE
ACROSS SOUTHERN WISCONSIN...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS
SOUTH CENTRAL AND SOUTHEAST WISCONSIN BETWEEN 230 PM AND 5PM. THE
STORMS ARE SLOW MOVING...AND HAVE A HISTORY OF PRODUCING RAINFALL
RATES OF BETWEEN 1 INCH AND 2 INCHES PER HOUR. THE STRONGEST STORMS
WILL ALSO PRODUCE 1/4 INCH TO 3/4 INCH DIAMETER HAIL.

THE STRONGEST STORMS ARE ALONG A LINE FROM EASTERN FOND DU LAC
COUNTY NEAR MOUNT CALVARY...THROUGH WASHINGTON COUNTY...TO WESTERN
RACINE AND KENOSHA COUNTIES. THE STORMS ARE NEARLY STATIONARY
..OR MOVING SLOWLY TO THE WEST AROUND 5 MPH.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER MEDIA OUTLETS FOR
UPDATED INFORMATION AND POSSIBLE WARNINGS.

REM
Local storm report, Aug 3, 2:51 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
251 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0244 PM    1 N WAYNE                 WI   .75 INCH HAIL
08/03/03   WASHINGTON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 3, 2:59 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
259 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    WEST BEND                 WI   FLOOD
08/03/03   WASHINGTON                     3 FEET OF WATER ON
                                          ROADWAYS FROM THE NORTH
                                          SIDE OF WEST BEND NORTH
                                          THROUGH  NORTHERN
                                          WASHINGTON COUNTY.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 3, 3:37 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
337 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0326 PM    6 S HARTFORD              WI   1 INCH HAIL
08/03/03   WASHINGTON                     REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:31 PM CDTSevere Thunderstorm WarningMKXColumbia59 min
Aug 2, 9:08 PM CDTSevere Thunderstorm WarningMKXDodge67 min
Aug 3, 2:13 PM CDTSevere Thunderstorm WarningMKXWashington32 min
Aug 3, 2:57 PM CDTFlash Flood WarningMKXKenosha, Racine3 hr
Aug 3, 3:05 PM CDTSevere Thunderstorm WarningMKXDane25 min
Aug 3, 3:15 PM CDTSevere Thunderstorm WarningMKXColumbia30 min
Aug 3, 3:23 PM CDTSevere Thunderstorm WarningMKXWashington37 min
Aug 3, 3:28 PM CDTSevere Thunderstorm WarningMKXDane47 min
Aug 3, 3:55 PM CDTFlash Flood WarningMKXJefferson, Waukesha4 hr
Aug 3, 4:45 PM CDTSevere Thunderstorm WarningMKXRock45 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.